Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

July 4, 2021Luna County, New Mexico

NWS El Paso, TX issued this special weather statement at Jul 4, 2021, 6:13 PM MDT for Luna County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 6:13 PM MDT (00:13 UTC)
Expired
Jul 4, 2021, 6:45 PM MDT
In force
32 min
Issued by
NWS El Paso, TX

County Luna County, NM

The radar

The El Paso radar (KEPZ), 139 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS84 KEPZ 050013
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
613 PM MDT Sun Jul 4 2021
 
NMZ403-407-050045-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
613 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Faywood. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
City Of Rocks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3261 10790 3240 10783 3236 10811 3259 10811
TIME...MOT...LOC 0013Z 085DEG 4KT 3253 10798 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jul 4, 5:39 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 4, 5:39 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
539 PM MDT Sun Jul 4 2021

.AVIATION...00Z TAF CYCLE...
Genly VFR through the period. Isolated BKN050CB -TSRA through
about 05Z, then dissipating. Gust winds to 35KTS and brief heavy
rain with these storms. Otherwise surface winds mostly
west/northwest less than 8KTS. Developing again after 18Z over
mountains...BKN050CB -TSRA...and drifting down to the lowlands
after 22Z. Confidence in TAFS getting thunderstorm this evening is
low...not impossible...but low.

&&
Hefner

.PREV DISCUSSION...142 PM MDT Sun Jul 4 2021...

.SYNOPSIS...
A few days of healthy moisture and thunderstorm chances remain,
then the atmosphere dries out and chances lessen. Monday through
Wednesday will be relatively active, especially for area
mountains, but lowlands will see scattered storms as well from
time to time. Wednesday will be the coolest day of the period,
with highs in the mid 80s most locations, then drier conditions
return for much of the area during the latter portions of next
week.

&&

.DISCUSSION...
.SHORT TERM...
A current look at radar and satellite imagery at the noon time hour
shows thunderstorms beginning to form over the Sacramento Mountains
and Black Range in southern New Mexico. These locations, much like
yesterday, will be the focus for locally heavy rainfall and flash
flooding this afternoon. Latest analysis depicts precipitable water
values near 1.5", well above normal for the early Monsoon season.
Convective instability is modest, with "skinny" CAPE values of 1000-
1500 J/kg. Because of this and the lack of a synoptic lifting
mechanism, we'll be highly reliant on terrain forcing and outflow
boundaries to generate storms this evening.

Thus, expect thunderstorm activity to focus over area mountains
today with only isolated activity along the lowlands. Storms that do
form will be nearly stationary and pose a threat of localized
flooding. Rains will be very hit-and-miss and should allow most of
the I-10/I-25 corridor to enjoy holiday festivities tonight. Winds
may increase after sunset due to outflow, with gusts of 20-30 mph
possible. Thunderstorm activity will diminish around midnight
tonight, leaving much of the region partly cloudy and mild overnight.

High pressure aloft will remain in place over the U.S. Southwest
into Monday. Plentiful available moisture and a marginally unstable
environment should result in yet another round of scattered showers
and thunderstorms Monday afternoon. Weather will be very similar to
today, with light west winds and slightly below normal temperatures.
Lowland highs should reach the lower 90's. Rain chances will once
again favor high terrain and mountain zones which may be a flooding
threat.

&&

.LONG TERM...
We'll focus on a few features within the long term period that may
enhance convection daily.

First of all, the ridge of high pressure will remain to our west
and northwest through the end of next week. As a result, our
temperatures each afternoon will be below average, generally 5 to
10 degrees. Although, the GFS suggests perhaps closer to normal
next week. The coolest day will potentially be Wednesday for a
few reasons discussed below. Additionally, as is the case given
the monsoon flow and weak flow through the column, most afternoons
outside of any convection will result in light to mildly breezy
winds and mainly from the east.

The first feature to note, perhaps a little ripple in the flow
aloft Monday evening. Instability and moisture will remain rather
healthy regardless, so scattered storms expected into the evening
across the lowlands. Heavy rainfall and to a lesser extent gusty
winds the main hazards.

A second relatively well defined feature (which is currently
spinning across N CA) seems to rotate around the ridge of high
pressure Tuesday evening and overnight, which may very well spark
convection with times of some stratiform precip into Wednesday.
Most guidance are picking up on both this disturbance and the fact
that precipitation lingers into the overnight hours. Cloud cover
and convection may result in a cool day on Wednesday with highs in
the 80s.

Dry air entrains into mid to late next week, limiting a good
chunk of the POP chances, except for area mtns. Then moisture may
increase next weekend with an east push of sorts, but looking at
the global ensemble "chicklet PW" plot from wxbell, the quality of
moisture may not be as great/generous as this past bout of
consistent 1.5" PWs, but POP chances reintroduced.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected
again on Monday, with wetting rains covering much of Lincoln
National Forest and the Black Range in southern New Mexico. The
main weather hazard will be flash flooding due to locally heavy
rains. Flooding may be magnified by burn scars in a few areas.

The rest of the week will feature continued wet and cool summertime
conditions, which should keep fire danger low and fuels unreceptive.
Relative humidity will remain fairly high, dipping to 30-40% in the
afternoon. Overnight recoveries will be excellent (70-80%). Light
and variable ridge top winds will shift to the east by Tuesday,
generally 5 to 10 mph. Smoke ventilation will remain Poor to Fair.
Temperatures will remain slightly below normal for early July.
Thunderstorm coverage may briefly diminish late this week due to
drier air moving in but quickly return by next weekend.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  94  72  90 /  30  40  50  50
Sierra Blanca           67  87  68  82 /  30  40  50  40
Las Cruces              71  93  70  89 /  20  30  40  50
Alamogordo              68  93  67  89 /  20  40  50  60
Cloudcroft              52  70  51  66 /  40  80  60  70
Truth or Consequences   71  92  70  90 /  20  40  40  50
Silver City             64  87  63  85 /  40  60  40  50
Deming                  70  94  71  92 /  30  30  40  50
Lordsburg               70  92  72  92 /  30  30  30  40
West El Paso Metro      74  94  72  90 /  30  40  50  50
Dell City               71  92  65  87 /  30  40  60  50
Fort Hancock            71  95  72  90 /  30  40  60  40
Loma Linda              68  86  66  82 /  30  40  50  50
Fabens                  74  95  71  90 /  30  40  50  40
Santa Teresa            71  92  70  89 /  30  30  50  50
White Sands HQ          71  92  71  88 /  30  40  50  50
Jornada Range           68  92  65  88 /  30  40  50  50
Hatch                   69  95  69  91 /  20  30  40  50
Columbus                72  93  71  89 /  30  30  40  50
Orogrande               69  91  69  87 /  20  40  50  50
Mayhill                 57  79  56  76 /  40  70  60  70
Mescalero               56  80  54  76 /  40  70  60  70
Timberon                55  77  52  74 /  40  80  60  70
Winston                 58  86  56  84 /  40  60  40  50
Hillsboro               67  90  65  88 /  30  50  40  50
Spaceport               69  92  63  88 /  20  30  40  50
Lake Roberts            58  88  51  87 /  40  60  40  50
Hurley                  64  90  65  88 /  40  50  40  40
Cliff                   64  95  64  94 /  30  60  30  40
Mule Creek              59  90  56  90 /  50  60  20  40
Faywood                 66  90  67  87 /  40  50  40  50
Animas                  68  92  70  93 /  30  30  40  40
Hachita                 68  92  69  91 /  30  30  40  40
Antelope Wells          68  89  68  89 /  40  40  40  50
Cloverdale              64  84  66  87 /  50  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 4, 10:03 AM MDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1003 AM MDT Sun Jul 4 2021

NMZ401>417-TXZ418>424-051615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1003 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop once again this afternoon over the mountainous terrain of
southern New Mexico. Locally heavy rainfall will be possible,
especially for the Sacramento Mountains and Black Range. Flash
flooding will be the primary hazard. Rain amounts in excess of 2
inches per hour may quickly make back country roadways and low
water crossings impassable. Hikers and campers should take proper
precautions from the threat of lightning and running water.

More isolated storm coverage is expected over the lowlands later
this evening, with localized flooding and gusty outflow winds up
to 40 mph possible. This may disrupt outdoor holiday events,
including fireworks shows. Loose outdoor objects should be
secured near thunderstorms, and people should go indoors when
thunder is heard. Rain chances will end shortly after midnight
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance for showers and thunderstorms will continue through
the early part of the week. The main threat will continue to be
locally heavy rain and flooding, although a few strong storms
will be possible Monday and Tuesday, producing gusty winds and
small hail. Thunderstorm coverage will diminish Thursday and
Friday as drier air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however SKYWARN spotters
are encouraged to relay reports of severe weather and flooding to
WFO EPZ when it occurs.

Dennhardt

In the hours before

Special weather statement, Jul 4, 4:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
459 PM MDT Sun Jul 4 2021

TXZ422-042330-
Southern Hudspeth Highlands TX-
459 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Allamoore. This storm was nearly stationary.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Allamoore.

This includes Interstate 10 in Texas between mile markers 120 and
134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3117 10513 3114 10492 3093 10492 3100 10521
TIME...MOT...LOC 2259Z 008DEG 1KT 3109 10504

GRZYWACZ
Special weather statement, Jul 4, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
613 PM MDT Sun Jul 4 2021

NMZ403-407-050045-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
613 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Faywood. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
City Of Rocks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3261 10790 3240 10783 3236 10811 3259 10811
TIME...MOT...LOC 0013Z 085DEG 4KT 3253 10798

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 4, 10:37 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero113 min
Jul 5, 1:03 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 5, 1:36 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 5, 2:45 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 5, 2:52 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 5, 3:39 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 5, 3:50 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 5, 4:07 PM MDTAreal Flood AdvisoryEPZOtero113 min
Jul 5, 4:33 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Jul 5, 5:12 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 5, 5:18 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 5, 5:32 PM MDTFlash Flood WarningEPZGrant, Hidalgo, Luna3 hr
Jul 4, 6:18 PM MDTAreal Flood AdvisoryEPZHudspeth117 min
Jul 4, 7:49 PM MDTAreal Flood AdvisoryEPZHudspeth116 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.